Format

Send to

Choose Destination
Arch Dermatol. 2009 Jan;145(1):67-72. doi: 10.1001/archderm.145.1.67.

Twelve-year analysis of severe cases of drug reaction with eosinophilia and systemic symptoms: a cause of unpredictable multiorgan failure.

Author information

1
Department of Dermatology, Bichat-Claude Bernard Hospital, Assistance Publique des Hôpitaux de Paris, 46 rue Henri Huchard, 75018 Paris, France.

Abstract

BACKGROUND:

Factors implicated in the severity of drug reaction with eosinophilia and systemic symptoms (DRESS) have not been identified. We retrospectively describe and analyze severe cases of DRESS defined by history of intensive care unit admission and death due to DRESS.

OBSERVATIONS:

Of 15 patients retrospectively recruited in France, 14 were admitted to the intensive care unit and 3 died. The culprit drugs were already known to cause or trigger DRESS: allopurinol, minocycline hydrochloride, anticonvulsants, sulfonamides, and antibiotics. Visceral involvement with severe manifestations responsible for intensive care unit admission or death was variable and often multiple (pneumonitis, hepatitis, renal failure, encephalitis, hemophagocytosis, cardiac failure, and pancytopenia) and resulted in multiorgan failure in 11 patients. These severe complications sometimes developed late in DRESS. Human herpesvirus 6 infection was demonstrated in 6 of 7 patients. In addition, human herpesvirus 6 infection was demonstrated in involved viscera in 2 patients.

CONCLUSIONS:

Severe DRESS is rare. Some specificities of visceral involvement were associated with allopurinol and minocycline. However, visceral involvement comprising multiorgan failure seemed to be unpredictable. Better knowledge of DRESS is necessary to propose specific and prompt treatment. Early demonstration of human herpesvirus 6 reactivation could be considered a prognostic factor for identifying patients at higher risk and, hence, needs to be evaluated.

PMID:
19153346
DOI:
10.1001/archderm.145.1.67
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center